Alert archive / Hawaii / Flash Flood Warnings in 2009

Flash Flood Warning 9, NWS Honolulu, HI

March 14, 2009Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 14, 2009, 7:35 AM HST for Honolulu County, Hawaii. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 14, 2009, 7:35 AM HST (17:35 UTC)
Expired
Mar 14, 2009, 9:59 AM HST
In force
2 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 5.6 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2009-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2009-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
106 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
758 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

098 
WGHW50 PHFO 141735
FFWHFO
HIC003-142030-
/O.NEW.PHFO.FF.W.0009.090314T1735Z-090314T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
735 AM HST SAT MAR 14 2009

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 1030 AM HST

* AT 729 AM HST...RADAR SHOWED HEAVY RAIN OVER SOUTH OAHU NEAR EWA 
  AND WAIPAHU. THE HEAVY RAIN WAS MOVING FROM SOUTHWEST TO 
  NORTHEAST ACROSS THE KOOLAUS AND INTO THE KANEOHE AREA. ADDITIONAL 
  HEAVY RAIN WILL CONTINUE TO AFFECT OAHU FOR THE NEXT SEVERAL HOURS.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WAIKELE...KUNIA...WAIPIO...WAIPAHU...PEARL CITY...MILILANI TOWN...
  KANEOHE AND AIEA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1030 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2149 15799 2144 15776 2126 15786 2127 15804
      2131 15819

$$
KODAMA
2 follow-up statements
383 
WGHW70 PHFO 141908
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
808 AM HST SAT MAR 14 2009

HIC003-142030-
/O.CON.PHFO.FF.W.0009.000000T0000Z-090314T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OAHU IN HONOLULU COUNTY-
808 AM HST SAT MAR 14 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY UNTIL 1030 AM HST...

A CALL FROM THE PUBLIC INDICATED A LANDSLIDE HAS OCCURRED AT KIPAPA 
GULCH.  EMERGENCY MANAGEMENT ALSO REPORTED A SMALL LANDSLIDE HAS 
OCCURRED ON PALI HIGHWAY.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAIKELE...
KUNIA...WAIPIO...WAIPAHU...PEARL CITY...MILILANI TOWN...KANEOHE AND 
AIEA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1030 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2149 15799 2144 15776 2126 15786 2127 15804
      2131 15819

$$

KODAMA
829 
WGHW70 PHFO 141959
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
959 AM HST SAT MAR 14 2009

HIC003-142005-
/O.CAN.PHFO.FF.W.0009.000000T0000Z-090314T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OAHU IN HONOLULU COUNTY-
959 AM HST SAT MAR 14 2009

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY...

WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE 
DIMINISHED IN COVERAGE AND DECREASED IN INTENSITY. THUS THE FLASH 
FLOOD WARNING IS CANCELLED.

A FLOOD ADVISORY WILL BE ISSUED SHORTLY TO COVER MINOR FLOODING 
ISSUES THAT MAY OCCUR OVER OAHU WITH THE ONGOING SHOWER ACTIVITY.

LAT...LON 2149 15799 2144 15776 2126 15786 2127 15804
      2131 15819

$$

KODAMA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 14, 4:00 AM HST, 3 hours 35 minutes earlier.

Area forecast discussion, Mar 14, 4:00 AM HST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 AM HST SAT MAR 14 2009

.SYNOPSIS...
A LOW FAR NORTH OF THE ISLANDS WILL MOVE CLOSE TO KAUAI OVER THE
NEXT COUPLE OF DAYS AND SLOWLY DISSIPATE IN THE VICINITY EARLY
NEXT WEEK. IT MAY BRING SOME UNSETTLED WEATHER TO THE ISLANDS TODAY.
A TROUGH OF LOW PRESSURE WILL LINGER NEAR THE ISLANDS THROUGH THE
MIDDLE OF NEXT WEEK...KEEPING WINDS LIGHTER.

&&

.DISCUSSION...
WEATHER CERTAINLY GOT MUCH MORE ACTIVE THIS EARLY MORNING FOR THE
WESTERN ISLANDS ...AS RADAR IMAGERY SHOWS STRONGER RETURNS FROM RAIN
CLOUDS IN THE OAHU VICINITY. LOW CLOUDS ASSOCIATED WITH THE LOW
NORTH OF THE ISLANDS PERSIST OVER THE WESTERN ISLANDS SINCE LAST
NIGHT. MORNING SOUNDING FROM LIHUE INDICATED THE AIR MASS HAS
BECOME UNSTABLE WITH NO INVERSION AND DEEP MOISTURE EXTENDING TO
NEAR 14K FT...WHILE HILO MORNING SOUNDING INDICATED A DRIER AIR MASS
WITH MARGINAL STABILITY. THUS EXPECT UNSETTLED WEATHER TO AFFECT THE
WESTERN MAIN HAWAIIAN ISLANDS FROM NIIHAU TO MAUI TODAY...WITH
LOCALLY HEAVY SHOWERS AS WELL AS A SLIGHT CHANCE OF THUNDERSTORMS.
BIG ISLAND WEATHER SHOULD SEE LESS ACTIVITIES...AS IT IS FURTHEST
FROM THE LOW.

STRONG WINDS PREVAIL AT THE SUMMITS OF MAUNA KEA AND MAUNA LOA EARLY
THIS MORNING. FORECAST CHARTS INDICATE THESE STRONG WINDS WILL
PERSIST AND MAY INCREASE AT TIMES THROUGH THE WEEKEND INTO EARLY
NEXT WEEK. HENCE A WIND ADVISORY REMAINS IN EFFECT FOR THE SUMMITS
OF THE BIG ISLAND THROUGH EARLY SUNDAY AT TIME.

THIS LOW IS STILL EXPECTED TO MOVE NEAR KAUAI BY SUNDAY AND SLOWLY
WEAKEN. A SURFACE LOW PRESSURE TROUGH IS EXPECTED TO PERSIST NEAR
THE ISLANDS AT LEAST THROUGH THE MIDDLE OF THE NEXT WEEK. WINDS
WILL BE LIGHT WITH LAND AND SEA BREEZES TO BECOME MORE PROMINENT
THEN. AIR MASS WILL REMAIN SOMEWHAT UNSTABLE NEXT WEEK...THUS EXPECT
THE CONVECTIVE TYPE WEATHER REGIME NEXT WEEK TO BRING SHOWERS TO
THE INTERIOR AND WINDWARD SECTIONS DURING AFTERNOON AND EVENING
HOURS...WITH SOME CLEARING OVERNIGHTS.

LOOKS LIKE THE TRADES MAY FINALLY RETURN TOWARDS NEXT WEEKEND. IN
FACT...LATEST FORECAST CHARTS INDICATE RATHER STRONG TRADE WINDS TO
DEVELOP OVER THE ISLANDS...AS THE DIFFERENT LONG RANGE MODELS SHOW
SIMILAR TREND.

&&

.MARINE...
THE LARGE BUT RELATIVELY SHORT PERIOD NORTH SWELL CONTINUES TO
AFFECT NORTH AND EAST FACING SHORES OF THE ISLANDS THIS MORNING.
BUOY READINGS IN THE KAILUA BAY REMAIN QUITE ELEVATED SINCE
YESTERDAY EVENING. DO EXPECT THE SWELL TO DECLINE BY LATE THIS
AFTERNOON. HENCE HIGH SURF WARNING CONTINUES FOR THE NORTH AND EAST
FACING SHORES OF MOST ISLANDS...EXCEPT A HIGH SURF ADVISORY FOR
NORTH AND EAST FACING SHORES OF THE BIG ISLAND. THIS LARGE N SWELL
IS ALSO PRODUCING HARBOR SURGES IN BOTH KAHULUI AND HILO HARBORS.

A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR ALL HAWAIIAN COASTAL
WATERS EXCEPT MAALAEA BAY MAINLY DUE TO THE LARGE N SWELL.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF WARNING THROUGH 6 PM THIS EVENING NIIHAU-KAUAI
WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU-OAHU
OLOMANA-MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST-MAUI
LEEWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA

HIGH SURF ADVISORY UNTIL 6 PM HST THIS EVENING FOR BIG ISLAND NORTH
AND EAST.

HIGH WIND ADVISORY UNTIL 6 AM HST SUNDAY FOR BIG ISLAND SUMMITS.

SMALL CRAFT ADVISORY UNTIL 6 PM HST THIS EVENING FOR ALL HAWAIIAN
WATERS EXCEPT MAALAEA BAY.

&&

HUI

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 3:26 PM HSTHigh Surf WarningHFOHonolulu, Kauai, Kalawao24 hr
Mar 13, 3:34 PM HSTWind AdvisoryHFOHawaii, Kalawao4 days
Mar 14, 6:05 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Mar 14, 10:11 AM HSTAreal Flood AdvisoryHFOHonolulu94 min

Nearby

Flash Flood Warnings in Hawaii, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.